Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
165 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What are the side effects of valparin?

Hello Doc, My daughter had febrile convulsion for the first time when she was 2.5 yrs & was put on Valparin 200 syrup. That year she had convulsions thrice (always with slight fever) always after a gap of more than 3 months. As she grew the gap between the convulsions also increased from 6 months to 8 months & by God s Grace coming April 2014 she will complete 2 yrs without convulsion. During these years she had undergone several EEG Tests & MRI thrice & they found some abnormalities (though not major). She is a very beautiful child aged 8+ yrs, weight 22+ kgs,(tall as compared to same age children) a normal child –speaks, walks, sings, dances, cries, gets angry, expresses emotions, recognizes –even roads & a very active (infact hyper active) child. But : 1) Does not sit at one place for long; 2) Does not / or cannot focus on one thing at a time 3) Does not follow instructions 4) Very stubborn at times. 5) Academics: Verbal – OK Written – Still unable to write A – Z without dots. This is her fourth school but she still is in the play group. She cannot take the pressures of the written work of the school. Probably due to Valparin, most of the above symptoms are side effects Kindly advise - 1) Can we further reduce her dosage; though she is on reduced dosage of 5ml twice a day (since 8 months now)? I shall be grateful to you. Thanking you in anticipation
Sat, 22 Mar 2014
Report Abuse
Pediatrician 's  Response
Hello,

Simple febrile convulsions usually subside by the age of 5 to 6 years.They do not recur in a developmentally normal child. Intermittent prophylaxis with a specific anticonvulsant drug is advised during febrile illnesses.Continuous prophylaxis with sodium valproate is given in case of frequently recurring febrile seizure. Medicines given for seizures can cause sedation and learning difficulty in school. However, your daughter's clinical picture is suggestive of Attention Deficit Hyperactivity Disorder. She needs to be assessed by a physician trained in ADHD diagnosis and management. Since she had been seizure free for two years , with a normal EEG , you can consider tapering and stopping valproate after consulting your physician.
Regards
Dr.Sudharsana.S
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Electroencephalography


What are the side effects of valparin?

Hello, Simple febrile convulsions usually subside by the age of 5 to 6 years.They do not recur in a developmentally normal child. Intermittent prophylaxis with a specific anticonvulsant drug is advised during febrile illnesses.Continuous prophylaxis with sodium valproate is given in case of frequently recurring febrile seizure. Medicines given for seizures can cause sedation and learning difficulty in school. However, your daughter s clinical picture is suggestive of Attention Deficit Hyperactivity Disorder. She needs to be assessed by a physician trained in ADHD diagnosis and management. Since she had been seizure free for two years , with a normal EEG , you can consider tapering and stopping valproate after consulting your physician. Regards Dr.Sudharsana.S